Customer Support
0
Close

Categories

Filters
    Dr. Paddo - Wednesday 28 February 2024

    Is there a risk of heart disease with microdosing?

    Microdosing has few side effects, but we do not yet know everything about long-term use of psychedelics. Even though you only use a low dose when you microdose, much is still unknown about the effects of psychedelics on the body. The question is therefore whether microdosing is really safe or whether there are possible risks, such as heart disease. In this blog you can read what is known about this.

     

    Activation of receptors and heart disease

    The microdosing with psychedelics is becoming increasingly popular. On the plus side, microdosing of mushrooms and truffles appears to be safe, even if done for months at a time. People feel good about this, except sometimes for some mild side effects. But unwanted physical side effects may arise. One of the concerns about the safety of microdosing is the potential for heart disease.

     

    This is mainly due to what we know about MDMA (XTC). From different studies show that there is a link between regular use of MDMA in high doses and heart disease. It is true that there is little risk if you only take MDMA occasionally, but it is dangerous if you use it for a long time. This also applies to when you microdose.

     

    The harmful effects that MDMA can have on the heart are caused by the activation of the 5-HT2B receptor. These receptors are located throughout the heart. Long-term activation of the receptors can cause damage to the heart valves, which can ultimately lead to heart disease. However, these conditions only occur in people who use MDMA several times a week and then in high doses.

     

    What's important is to find out whether classic psychedelics, such as LSD and psilocybin, also activate those same 5-HT2B receptors on the heart when you microdose. And whether you should also take heart conditions into account in that case.


    Microdosing and the risk of heart disease

    LSD and psilocybin both mimic the effects of the neurotransmitter serotonin in our bodies. This also means that they activate the same receptors, including the 5-HT2B receptor. The question then of course is whether microdosing, like MDMA, causes them to be continuously activated and can this ultimately lead to heart damage and heart disease?

     

    Unfortunately, not much is known about this yet. We do know that LSD and psilocybin have a powerful connection with the receptor in question. But we don't know to what extent this is similar to the way MDMA binds to the receptors. As a result, we do not know for sure how great the risk is. But we can speculate.

    Research into the risks of microdosing

    There is rather research conducted on the drug fenfluramine, which was used in the 1990s to lose weight. A small percentage of users developed heart disease due to use and the drug was therefore withdrawn from the market. Research showed that fenfluramine doubled the risk of developing VHD (Valvular Heart Disease) after 90 days of treatment, at a dose of 30 mg per day. Fenfluramine also binds to the 5-HT2B receptor.

     

    The potency of the compound of fenfluramine is almost equal to that of LSD. But when you microdose with LSD you take much less than 30 mg per day (the dose is only 3ug per day, thousands of times lower than fenfluramine). The comparison between these two drugs is also not ideal. Fenfluramine was taken every day, while most people who microdose do not take the drug every day, but every other day. This has a different influence on the receptors. From this you could conclude that the risk of heart disease is much lower when you microdose.

     

    No research has yet been conducted into the long-term effects of microdosing in humans. A research was done on rats. The animals were given 10 µg/kg psilocybin every other day for several weeks. However, the results of this study are inconclusive. There was talk of a clear-cutbias (where the researcher already has a fixed opinion in advance and wants to see it confirmed) and the research was published in an unknown magazine. The conclusion was that administering psilocybin for 12 weeks led to ECG abnormalities, such as tachycardia and inschaemia.

     

    This is just a study and it seems as if the scientists only wanted to have their preconceived opinion confirmed. Their opinion was based on a single anecdotal experience of a man who suffered a heart attack after taking a high dose of psilocybin several times. This also actually says nothing about the risk of heart disease due to microdosing.


     

    What about the safety of microdosing?

    Unfortunately, we do not yet know everything about microdosing. More research is needed, both on the positive effects and the risks. Looking at what is known now, it is not yet possible to draw definitive conclusions. In the short term, microdosing is relatively safe. But what about the long term, i.e. several months or even years? What are the heart health risks?

    Because we do not yet know exactly what the dangers are, it is advisable not to do microdosing continuously. That is also a good reason to stick to the Fadiman routine and regularly take longer breaks. If you already suffer from heart problems, be extra careful and do not use microdosing for longer periods in a row. It is also wise to ask your doctor for advice whether microdosing is suitable in your situation.

    News & updates

    Recente artikelen

    Compare 0

    Add another product (max. 5)

    Start comparison

    Please accept cookies to help us improve this website Is this OK? YesNoMore on cookies »